Alert archive / Kentucky / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 236, NWS Louisville, KY
NWS Louisville, KY issued this severe thunderstorm warning at May 21, 2011, 5:48 PM CDT for Monroe County, Kentucky. It was in force for 27 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 21, 2011, 5:48 PM CDT (22:48 UTC)
- Expired
- May 21, 2011, 6:15 PM CDT
- In force
- 27 min
- Issued by
- NWS Louisville, KY
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Monroe County, KY
The radar
The Nashville radar (KOHX), 81 km from the middle of the area, began a volume at 22:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 21, 5:53 PM CDT | TSTM WND DMG | 2 Sw Tompkinsville, KY | TWO TREES DOWN ON HWY 100. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 5 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 10.8 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 12 J/kg
- Mixed-layer CIN
- -305 J/kg
- Mixed-layer LCL
- 1428 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 84 m²/s²
- 0-3 km storm-relative helicity
- 67 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
700
WUUS53 KLMK 212248
SVRLMK
KYC171-212315-
/O.NEW.KLMK.SV.W.0236.110521T2248Z-110521T2315Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
548 PM CDT SAT MAY 21 2011
THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
MONROE COUNTY IN SOUTH CENTRAL KENTUCKY...
* UNTIL 615 PM CDT
* AT 544 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
OF 60 MPH. THIS STORM WAS LOCATED NEAR AKERSVILLE...MOVING
NORTHEAST AT 40 MPH. PENNY SIZE HAIL MAY ALSO ACCOMPANY THESE
DAMAGING WINDS.
* THE SEVERE THUNDERSTORM WILL ALSO IMPACT...
TOMPKINSVILLE...
GAMALIEL...
FREETOWN AND GUM TREE...
EMBERTON AND HARLAN CROSSROADS...
GRANDVIEW AND MUD LICK...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
EXCESSIVE LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! STAY AWAY FROM WINDOWS.
TO REPORT DAMAGING WINDS...LARGE HAIL...OR FLOODING TO THE NATIONAL
WEATHER SERVICE...CALL TOLL FREE AT...1...8 7 7...6 3 3...6 7 7 2...
WHEN YOU CAN DO SO SAFELY.
&&
LAT...LON 3662 8587 3663 8598 3664 8598 3683 8579
3671 8560 3662 8570 3662 8575
TIME...MOT...LOC 2248Z 225DEG 26KT 3660 8586
WIND...HAIL 60MPH 0.75IN
$$
MP2 follow-up statements
378
WWUS53 KLMK 212307
SVSLMK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
607 PM CDT SAT MAY 21 2011
KYC171-212315-
/O.CON.KLMK.SV.W.0236.000000T0000Z-110521T2315Z/
MONROE KY-
607 PM CDT SAT MAY 21 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CDT
FOR CENTRAL MONROE COUNTY...
AT 602 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR FREETOWN...MOVING
NORTHEAST AT 35 MPH. PENNY SIZE HAIL MAY ALSO ACCOMPANY THESE
DAMAGING WINDS.
* THE SEVERE THUNDERSTORM WILL ALSO IMPACT...
MAINLY RURAL AREAS OF CENTRAL MONROE COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TO REPORT DAMAGING WINDS...LARGE HAIL...OR FLOODING TO THE NATIONAL
WEATHER SERVICE...CALL TOLL FREE AT...1...8 7 7...6 3 3...6 7 7 2...
WHEN YOU CAN DO SO SAFELY.
&&
LAT...LON 3663 8582 3670 8592 3683 8579 3671 8560
3662 8570
TIME...MOT...LOC 2307Z 225DEG 26KT 3670 8574
WIND...HAIL 60MPH 0.75IN
$$
MP608
WWUS53 KLMK 212315
SVSLMK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
615 PM CDT SAT MAY 21 2011
KYC171-212324-
/O.EXP.KLMK.SV.W.0236.000000T0000Z-110521T2315Z/
MONROE KY-
615 PM CDT SAT MAY 21 2011
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL MONROE COUNTY WILL
EXPIRE AT 615 PM CDT...
THE STORMS THAT PROMPTED THE WARNING HAVE WEAKENED AND ARE NO LONGER
SEVERE. HOWEVER STRONG STORMS REMAIN IN THE AREA. THESE ARE CAPABLE
OF PRODUCING PERIODS OF HEAVY RAIN...DANGEROUS LIGHTNING...AND GUSTY
WINDS.
TO REPORT DAMAGING WINDS...LARGE HAIL...OR FLOODING TO THE NATIONAL
WEATHER SERVICE...CALL TOLL FREE AT...1...8 7 7...6 3 3...6 7 7 2...
WHEN YOU CAN DO SO SAFELY.
LAT...LON 3663 8582 3670 8592 3683 8579 3671 8560
3662 8570
TIME...MOT...LOC 2314Z 225DEG 26KT 3674 8569
$$
MPWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 2:27 PM CDT, 3 hours 21 minutes earlier.
Area forecast discussion, May 21, 2:27 PM CDT, 3 hours 21 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LOUISVILLE KY 327 PM EDT SAT MAY 21 2011 .SHORT TERM (TONIGHT AND SUNDAY)... WILL LEAVE SCATTERED TERMINOLOGY/POPS IN FOR THIS EVENING...DESPITE LITTLE DEVELOPMENT TO THIS POINT. CONVECTIVE TEMPS ARE JUST NOW BEING MET WITH SOME CU DEVELOPMENT BY 19Z. IN ADDITION...WEAK CONVERGENCE EXIST ALONG WEAK WARM FRONT EXTENDING FROM SOUTH CENTRAL INDIANA INTO CENTRAL/WEST CENTRAL KY WHERE INITIAL DEVELOPMENT MAY OCCUR. GETTING MIXED SIGNALS FROM OUR HI RES MODELS AS PER TIMING OF DEVELOPMENT (AS EARLY AS 19Z TO AS LATE AS 23Z). APPEARS SCT TO ISOLATED STORMS SHUD BE EXITING OUR FA BY LATE EVE TONIGHT WITH MOSTLY CLEAR/PARTLY CLOUDY SKIES AFTERWARD. FOR SUN... ALL MODELS DEVELOP A CLUSTER OF MULTICELL THUNDERSTORMS TOWARD/BY MORNING...PRIMARILY OVER SOUTH CENTRAL KY...WITH UPR LEVEL SW FLO CONTINUING AND SUBTLE IMPULSES EMBEDDED IN THE FLOW. SO WILL MAKE A SUBTLE CHANGE TO INCREASE MORNING POPS IN THE SOUTH...OTHERWISE SOUTHERLY/SW FLOW WILL CONTINUE TO BRING IN MOISTURE FROM THE GULF WITH THE BEST CHC/GREATEST COVERAGE OF STORMS LIKELY DURING THE DIURNAL MAX/PEAK HEATING. FOR TEMPERATURES...GIVEN INCREASED MOISTURE CONTENT...LOWS TONIGHT LIKELY WILL NOT FALL TOO FAR. HAVE GONE WITH LOWER/MID 60S AREAWIDE. MADE SUBTLE CHANGES DOWNWARD SUN WITH MORE CLOUDS THROWN IN THE GRIDS THAN IN THE PREVIOUS FCST. STILL SHOULD BE MID 80S MOST AREAS. .LONG TERM (SUNDAY NIGHT - SATURDAY)... THE LONG TERM WILL FEATURE SCATTERED SHOWERS AND THUNDERSTORMS THROUGHOUT THE WEEK AS MULTIPLE WEATHER SYSTEMS MOVE THROUGH THE REGION. BY SUNDAY EVENING THE AXIS OF THE UPPER LEVEL RIDGE WILL BE JUST OFF THE EAST COAST WITH AN UPPER LEVEL LOW DROPPING INTO MN/WI. THIS LOW WILL TRACK ACROSS THE GREAT LAKES THROUGH TUESDAY MORNING. SCATTERED SHOWERS AND THUNDERSTORMS WILL LIKELY BE ONGOING SUNDAY EVENING WITH THE POSSIBILITY OF SOME STRONG TO SEVERE STORMS. STRONG STORMS WILL LIKELY WANE AFTER SUNSET...THOUGH ISOLATED TO SCATTERED STORMS WILL CONTINUE THROUGHOUT THE NIGHT. ON MONDAY A FRONT WILL BEGIN TO DROP TOWARDS THE AREA FROM THE NORTH AND LOOKS TO STALL OUT MONDAY EVENING ACROSS NORTHERN/CENTRAL INDIANA. THIS BOUNDARY WILL PROVIDE THE FOCUS FOR STORMS MONDAY THROUGH TUESDAY. THEREFORE HAVE KEPT THE HIGHEST POPS IN THE NORTHERN HALF OF THE FORECAST AREA. THOUGH SEVERE STORMS ARE NOT HIGHLY LIKELY A FEW MAY FORM NEARER TO THE BOUNDARY...ACROSS SOUTHERN INDIANA AND NORTH CENTRAL KENTUCKY. DAMAGING WINDS WOULD BE THE MAIN CONCERN WITH THESES STORMS. ANOTHER LOW PRESSURE SYSTEM WILL DEVELOP ACROSS THE PLAINS TUESDAY INTO WEDNESDAY AND TRACK ACROSS THE OHIO VALLEY THROUGH FRIDAY. THE LATEST MODEL RUNS HAVE SLOWED THIS SYSTEM DOWN QUITE A BIT. THEREFORE POPS HAVE BEEN ADDED TO THE FRIDAY/FRIDAY NIGHT TIME FRAME. THIS SYSTEM MAY BRING THE CHANCE FOR SEVERE WEATHER WITH DAMAGING WINDS AGAIN BEING THE MAIN THREAT. THE BEST CHANCE FOR STRONGER STORMS DOES STILL LOOK TO BE ON THURSDAY. THIS SHOULD BE MONITORED IN LATER FORECASTS AS TIMING IS LIKELY TO CHANGE. TEMPERATURES WILL REMAIN WELL ABOVE NORMAL IN THE MID 80S THROUGH MIDWEEK. WITH MORE WIDESPREAD SHOWERS AND STORMS THURSDAY AND FRIDAY THEY WILL COOL OFF A BIT...ONLY TOPPING OUT IN THE MID TO UPPER 70S. LOWS WILL BE IN THE MID TO UPPER 60S THROUGH THURSDAY MORNING. THESE WILL DROP BACK INTO THE UPPER 50S TO LOW 60S BY THE END OF THE WEEK. && .AVIATION (18Z TAF ISSUANCE)... FOR THE REST OF TODAY...HIGH PRESSURE RIDGE WILL PUSH OFF TO THE EAST AS SFC WINDS SHIFT TO THE SOUTHWEST BRINGING IN INCREASED WARMTH AND MOISTURE AHEAD OF LOW PRESSURE ACROSS THE PLAINS. BECAUSE OF THIS...WE COULD SEE SOME STORMS DEVELOP LATE THIS AFTERNOON DURING THE PEAK HEATING HOURS. LATEST GUIDANCE INDICATES SCATTERED STORMS COULD REACH AS FAR EAST AS LEX...BY EARLY EVENING...SO WILL KEEP VCTS IN AT SDF AND BWG EARLIER IN THE PERIOD AND INSERT THE SAME AT LEX BY 22Z. STORMS SHUD BE WANING IN COVERAGE/INTENSITY BY LATE EVENING WITH LIGHT S/SW FLOW CONTINUING IN THE WAKE OF A WARM FRONT OVERNIGHT. && .LMK WATCHES/WARNINGS/ADVISORIES... KY...NONE. IN...NONE. && SHORT TERM........DK/11 LONG TERM.........EER AVIATION..........DK/11
Hazardous weather outlook, May 21, 3:01 PM CDT, 2 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LOUISVILLE KY 401 PM EDT SAT MAY 21 2011 INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067- 070>078-081-082-222015- ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN- CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY- BRECKINRIDGE KY-MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY- JEFFERSON KY-OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY- SCOTT KY-HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY- FAYETTE KY-BOURBON KY-NICHOLAS KY-NELSON KY-WASHINGTON KY- MERCER KY-JESSAMINE KY-CLARK KY-LARUE KY-MARION KY-BOYLE KY- GARRARD KY-MADISON KY-BUTLER KY-EDMONSON KY-HART KY-GREEN KY- TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-WARREN KY-SIMPSON KY- ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-ADAIR KY-RUSSELL KY- CUMBERLAND KY-CLINTON KY- 401 PM EDT SAT MAY 21 2011 /301 PM CDT SAT MAY 21 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL INDIANA AND CENTRAL KENTUCKY. .DAY ONE...TONIGHT. ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED MAINLY THIS EVENING ACROSS THE OUTLOOK AREA. MAIN THREATS FROM THESE STORMS SHOULD BE BRIEF HEAVY RAIN AS WELL AS GUSTY WINDS AND CLOUD TO GROUND LIGHTNING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE SUNDAY THROUGH WEDNESDAY. THE MAIN THREAT WILL BE HEAVY RAINFALL AND DANGEROUS LIGHTNING...THOUGH A FEW STORMS ACROSS SOUTHERN INDIANA AND NORTH CENTRAL KENTUCKY COULD PRODUCE GUSTY WINDS. MORE WIDESPREAD THUNDERSTORMS WILL BE POSSIBLE THURSDAY THROUGH SATURDAY AS A STORM SYSTEM TRACKS ACROSS THE OHIO VALLEY. SOME OF THESE STORMS COULD PRODUCE STRONG GUSTY WINDS AS WELL AS HEAVY RAINFALL. .SPOTTER INFORMATION STATEMENT... SPOTTERS SHOULD REPORT ANY STRONG WIND GUSTS AND/OR WIND DAMAGE REPORTS OVER THE NEXT FEW DAYS TO THE NATIONAL WEATHER SERVICE IN LOUISVILLE. DK/EER
In the hours before
Special weather statement, May 21, 5:12 PM CDT, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
612 PM EDT SAT MAY 21 2011
KYZ053-062>064-074-212315-
BARREN-EDMONSON-GREEN-HART-LARUE-
512 PM CDT SAT MAY 21 2011
...STRONG THUNDERSTORM WITH DANGEROUS LIGHTNING...HEAVY RAIN...SMALL
HAIL...AND STRONG WINDS...
AT 511 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 10 MILES SOUTHWEST OF MUNFORDVILLE...AND MOVING
NORTHEAST AT 25 MPH.
FREQUENT CLOUD TO GROUND LIGHTNING...TORRENTIAL RAIN WITH RAINFALL
RATES OF AROUND TWO INCHES PER HOUR REDUCING VISIBILITIES TO LESS
THAN ONE HALF MILE...SMALL PEA OR DIME SIZE HAIL...AND STRONG GUSTY
WINDS OF AROUND 45 TO 50 MPH...ARE EXPECTED WITH THIS STORM.
* THIS STORM WILL ALSO IMPACT...
MUNFORDVILLE...
GREENSBURG...
TOM JOHNS CROSSING AND WINESAP...
LOGSDON VALLEY AND FORESTVILLE...
ROWLETTS AND MOUNT BEULAH...
WOODSONVILLE AND LEITCHFIELD CROSSING...
THIS STORM WILL AFFECT INTERSTATE 65 IN KENTUCKY BETWEEN MILE MARKERS
48 AND 76.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER
UPDATES AND POSSIBLE WARNINGS.
&&
LAT...LON 3733 8611 3744 8593 3744 8590 3747 8589
3761 8567 3746 8556 3746 8560 3743 8559
3737 8550 3723 8540 3722 8542 3719 8538
3715 8567 3718 8571 3717 8575 3713 8578
3707 8617
TIME...MOT...LOC 2213Z 235DEG 23KT 3720 8603
MJSpecial weather statement, May 21, 5:22 PM CDT, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
622 PM EDT SAT MAY 21 2011
KYZ064-071-073-074-076-212315-
ALLEN-BARREN-GREEN-METCALFE-WARREN-
522 PM CDT SAT MAY 21 2011
...STRONG THUNDERSTORMS WITH DANGEROUS LIGHTNING...HEAVY RAIN...SMALL
HAIL...AND STRONG WINDS...
AT 520 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 9 MILES NORTHWEST OF
GLASGOW TO SCOTTSVILLE...AND MOVING EAST AT 15 MPH.
FREQUENT CLOUD TO GROUND LIGHTNING...TORRENTIAL RAIN WITH RAINFALL
RATES OF AROUND TWO INCHES PER HOUR REDUCING VISIBILITIES TO LESS
THAN ONE HALF MILE...SMALL PEA OR DIME SIZE HAIL...AND STRONG GUSTY
WINDS OF AROUND 45 TO 50 MPH...ARE EXPECTED WITH THESE STORMS.
* THESE STORMS WILL ALSO IMPACT...
SCOTTSVILLE...
GLASGOW...
EDMONTON...
STOVALL AND GAINESVILLE...
CARDEN AND ROCKY HILL...
OIL CITY AND CEDAR SPRINGS...
GLASGOW MUNICIPAL AIRPORT AND LUCAS...
THESE STORMS WILL AFFECT INTERSTATE 65 IN KENTUCKY BETWEEN MILE
MARKERS 39 AND 43.
THESE STORMS WILL AFFECT THE CUMBERLAND (NUNN) PARKWAY BETWEEN MILE
MARKERS 11 AND 27.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU ARE IN THE PATH OF THESE STORMS...SEEK SHELTER INDOORS AND
STAY AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER
UPDATES AND POSSIBLE WARNINGS.
&&
LAT...LON 3671 8640 3707 8617 3706 8608 3709 8608
3717 8555 3688 8550 3687 8551 3686 8558
3687 8560 3686 8559 3684 8568 3685 8576
3681 8584
TIME...MOT...LOC 2222Z 278DEG 13KT 3708 8604 3678 8623
MJThe office that day
Everything else NWS Louisville, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 21, 5:12 PM CDT | Special Weather Statement | LMK | Green, Hart, Larue | 63 min |
| May 21, 5:22 PM CDT | Special Weather Statement | LMK | Allen, Barren, Metcalfe | 53 min |
| May 21, 6:19 PM CDT | Special Weather Statement | LMK | Adair, Cumberland, Green, Metcalfe, Monroe, Taylor | 56 min |
| May 21, 6:26 PM CDT | Severe Thunderstorm Warning | LMK | Adair, Green, Metcalfe | 49 min |
| May 21, 6:58 PM CDT | Severe Thunderstorm Warning | LMK | Adair, Clinton, Cumberland, Russell | 47 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.